MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0415
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/09/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was broken on the proximal end of the pusher assembly.The pusher assembly was fractured approximately 5.0 cm from the proximal end.The embolization coil was detached from its pusher assembly.Results: the pet lock was broken on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0, 32.5 and 70.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.Conclusions: evaluation of the first returned ruby coil revealed that the embolization coil could be detached using the returned handle.The ruby coil was straightened on the table and the returned handle was attached the proximal end of the pusher assembly and actuated.The embolization coil detached without an issue.The root cause of the ruby coils inability to detach could not be determined.Further evaluation of the returned device revealed that the pusher assembly was kinked.These kinks were likely incidental and may have occurred while packaging the device for return to penumbra.Evaluation of the second returned ruby coil revealed that the pusher assembly was fractured.If the device is forcefully handle during use, damage such as this may occur.Further manipulation of the device after the pusher assembly is fractured may result in the pull wire retracting out of the distal detachment tip (ddt) effectively detaching the embolization coil from the pusher assembly.Evaluation of the returned handle revealed that the device was functional.The handle was tested on the handle fixture for pull force and throw distance and passed without an issue.Then the returned handle was attached to the first ruby coil evaluated and detached the embolization coil without an issue.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% functionally tested during incoming inspection by quality.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00959.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure treating a gastrointestinal bleed using ruby coils and a ruby coil detachment handle (handle).During the procedure, the physician successfully deployed and detached two ruby coils in the target location using the handle.The physician then was unable to detach a ruby coil using the handle, and therefore the ruby coil was removed.It was also reported that a second ruby coil broke.The procedure was completed using a new ruby coil and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Conclusions: evaluation of the first returned ruby coil revealed that the embolization coil could be detached using the returned handle.The ruby coil was straightened on the table and the returned handle was attached the proximal end of the pusher assembly and actuated.The embolization coil detached without an issue.The root cause of the ruby coils inability to detach could not be determined.Further evaluation of the returned device revealed that the pusher assembly was kinked.These kinks were likely incidental and may have occurred while packaging the device for return to penumbra.Evaluation of the second returned ruby coil revealed that the pusher assembly was fractured.If the device is forcefully handle during use, damage such as this may occur.Further manipulation of the device after the pusher assembly is fractured may result in the pull wire retracting out of the distal detachment tip (ddt) effectively detaching the embolization coil from the pusher assembly.Evaluation of the returned handle revealed that the device was functional.The handle was tested on the handle fixture for pull force and throw distance and passed without an issue.Then the returned handle was attached to the first ruby coil evaluated and detached the embolization coil without an issue.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are 100% functionally tested during incoming inspection by quality.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00959.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7492441
Report Number3005168196-2018-00960
Device Sequence Number1339773
Product Code HCG
UDI-Device Identifier00814548013176
UDI-Public00814548013176
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/11/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue NumberRBY4C0415
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/17/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/11/2018
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date05/07/2018
Supplement Report FDA Received Date10/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005